Kansas, 2011

Hail and Damaging Winds in Kansas, July 21, 2011

July 21, 2011 · NWS GLD · 3 events in 2 counties and zones

Widely scattered thunderstorms moved across northwest Kansas, mainly south of Interstate 70. Several marginally severe reports of hail and wind were received, but one downburst destroyed an open ended shed in Wichita county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Widely scattered thunderstorms moved across northwest Kansas, mainly south of Interstate 70. Several marginally severe reports of hail and wind were received, but one downburst destroyed an open ended shed in Wichita county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 2:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 21, 2:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT THU JUL 21 2011

.DISCUSSION...
235 PM MDT THU JUL 21 2011

THE 20Z SURFACE CHART SHOWS A TROUGH OVER EASTERN COLORADO. WATER
VAPOR IMAGERY SHOWING SUBTROPICAL MOISTURE PLUME ARCING NORTHEAST
ACROSS THE ROCKIES INTO THE THE HIGH PLAINS. LTG DETECTION AND
RADAR SHOWING CONVECTION INCREASING ACROSS THE ROCKIES AND NEAR
THE SURFACE TROUGH MENTIONED ABOVE.

SOUTHWESTERLY FLOW WILL CONTINUE TONIGHT AS THE RIDGE MOVES EAST
INTO THE SOUTHEAST CONUS. HOWEVER THE RIDGE WILL START BUILDING BACK
WEST ON SATURDAY WITH A BROAD AREA OF HIGH PRESSURE OVER THE
SOUTHERN HALF OF THE CONUS THROUGH SUNDAY. BY SUNDAY NIGHT THE RIDGE
AMPLIFIES INTO THE ROCKIES WITH NORTHWEST FLOW ACROSS NORTHWEST
KANSAS. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO THROUGH
MOST OF THE PERIOD AND THEN FINALLY SHIFTS EAST ACROSS THE FA SUNDAY
NIGHT.

THE NAM SHOWS THAT THE MID LEVEL MOISTURE PLUME WILL SHIFT SOUTHWARD
LATER TONIGHT. CONSEQUENTLY THE BEST CHANCES FOR MEASURABLE
PRECIPITATION WILL BE OVER THAT AREA AFTER 06Z FRIDAY. PLAN TO GO
WITH HIGH CHANCE POPS OVER THE ENTIRE FA THIS EVENING AND THEN
DECREASING POPS IN THE NORTHWEST FA AFTER 06Z FRIDAY. SUBSIDENCE
SHOULD BE OVER THE FA FRIDAY MORNING AND BY AFTERNOON MORE STORMS
WILL DEVELOP NEAR THE TROUGH AXIS IN EASTERN COLORADO AS THE NEXT
SHORTWAVE COMES ACROSS. PLAN TO GO NIL POPS FRIDAY MORNING AND HOLD
POPS DOWN TO  SLIGHT CHANCE FRIDAY AFTERNOON DUE TO +16 TEMPERATURE
AT H7. PLAN TO USE CHANCE POPS FRIDAY NIGHT WITH SHORTWAVE ENERGY
COMING ACROSS THE FA AND MOISTURE FETCH CONTINUING AROUND THE WEST
SIDE OF THE RIDGE. THE SURFACE TROUGH OVER EASTERN COLORADO WILL ACT
TO FOCUS PARAMETERS AGAIN SATURDAY AFTERNOON AND NIGHT. ALTHOUGH
MOISTURE MID LEVEL MOISTURE IS NOT AS APPARENT CANNOT RULE OUT A
SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN COLORADO SATURDAY
AFTERNOON AND THEN FLOW TAKING THEM FURTHER EAST INTO THE FA
SATURDAY EVENING. TROUGH WILL ONCE AGAIN FOCUS STORMS IN EASTERN
COLORADO SUNDAY AFTERNOON. THE TROUGH WILL SHIFT EAST ACROSS THE FA
SUNDAY NIGHT WITH STORMS PROGRESSING EASTWARD AS WELL. PLAN SLIGHT
CHANCE POPS FOR EASTERN COLORADO SUNDAY AFTERNOON AND THEN CHANCE
POPS SUNDAY EVENING DECREASING TO SLIGHT CHANCE OVER MOST OF THE FA
AFTER 06Z MON.

850MB TEMPERATURES SUPPORT MAX TEMPERATURES RANGING FROM 95 TO 100
FRIDAY THROUGH SUNDAY. MIN TEMPERATURES WILL RANGE FROM AROUND 65 IN
THE WESTERN FA TO THE LOWER 70S IN THE EAST.

IN THE EXTENDED...A RIDGE OVER THE ROCKIES MONDAY WILL SHIFT INTO
THE PLAINS TUESDAY AND THEN INTO THE SOUTHEAST CONUS WEDNESDAY AND
THURSDAY. SURFACE HIGH PRESSURE WILL BE OVER NORTHWEST KANSAS MONDAY
FOLLOWED BY WEAK LOW PRESSURE OVER EASTERN COLORADO/WESTERN KANSAS
TUESDAY THROUGH THURSDAY. SHORTWAVES IN THE FLOW COMING AROUND THE WEST
SIDE OF THE RIDGE WILL PROVIDE AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS EACH EVENING FROM MONDAY THROUGH WEDNESDAY.

850MB TEMPERATURES INDICATE THE HEAT WILL CONTINUE. MAX TEMPERATURES
WILL REACH INTO THE MID/UPR 90S THROUGH THE PERIOD. MIN TEMPERATURES
WILL RANGE FROM 65 IN THE WESTERN FA TO THE LOW/MID 70S IN THE EAST.

FS
&&

.AVIATION...
1141 AM MDT THU JUL 21 2011

FOR THE 18Z TAF...ANTICIPATE PRIMIARLY VFR CONDITIONS FOR THE
EFFECTIVE PERIOD AT BOTH KGLD AND KMCK. WILL HAVE THE POTENTIAL
FOR CONVECTION NEAR BOTH TERMINALS THIS EVENING BASED ON CURRENT
SHORT-RANGE GUIDANCE. HAVE OPTED TO GO WITH A TEMPO MVFR GROUP
FOR BOTH TERMINALS WITH EARLIER CONVECTION ANTICIPATED AROUND
KMCK. WINDS WILL BE VARIABLE THIS AFTERNOON AND EVENING WITH A
GENERAL SOUTHEAST COMPONENT. BEYOND OPPORTUNITY FOR CONVECTION
THIS EVENING...VFR CONDITIONS WILL PREVAIL WITH LIGHT AND VARIABLE
WINDS.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 21, 10:47 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT THU JUL 21 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221445-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT THU JUL 21 2011 /1147 AM CDT THU JUL 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE AREA. WHILE WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND STRONG WIND GUSTS. SLOW STORM MOTIONS
WILL ALSO INCREASE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THE
PERIOD. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
WITH CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL BEING
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR THIS EVENING.

The radar

The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wichita

When
July 21, 5:00 PM CST
Where
Wichita County, 5.99 mi SE of Selkirk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.410, -101.450

The spotter also reported wind gusts estimated at around 50 mph.

Thunderstorm Wind, Wichita

When
July 21, 5:49 PM CST
Where
Wichita County, 8.29 mi S of Selkirk
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.350, -101.530

An open ended shed was destroyed and thrown NNE. A damage survey by the emergency manager, and Doppler radar, indicated the damage was the result of a thunderstorm downburst.

Thunderstorm Wind, Sherman

When
July 21, 7:43 PM MST
Where
Sherman County, 10.38 mi N of Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
NWS Employee
Coordinates
39.520, -101.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318824, 318826, 318827.